Colorado, 2007Winter Storm in Colorado, February 27 to 28, 2007
February 27 to 28, 2007 · NWS PUB · 4 events in 4 counties and zones
A winter storm produced gusty winds and snow amounts over 8 inches over the eastern Sawatch Range and western Mosquito Range, and La Garita and eastern San Juan Mountains.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm produced gusty winds and snow amounts over 8 inches over the eastern Sawatch Range and western Mosquito Range, and La Garita and eastern San Juan Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 27, 3:39 PM MST, 4 hours 21 minutes earlier.
Area forecast discussion, Feb 27, 3:39 PM MST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
339 PM MST TUE FEB 27 2007
.SHORT TERM...
(TONIGHT AND WEDNESDAY)
...HEAVY SNOWS EXPECTED FOR SOUTHWEST AND CENTRAL MOUNTAINS...
...WINDS APPROACHING HIGH WIND CRITERIA POSSIBLE TONIGHT ALONG THE
LEE OF THE SOUTHERN SANGRES...
CONCERNS ARE MANY THIS PERIOD AS BROAD WESTERN US UPPER TROF STILL
EXPECTED TO CARVE OUT ACROSS THE GREAT BASIN TONIGHT THROUGH EARLY
WEDNESDAY...THEN TRANSLATE ACROSS THE STATE THROUGH THURSDAY.
BIGGEST CONCERN WILL BE FOR WESTERN MOUNTAIN SNOWS. WV LOOPS
SHOWING QUITE A BIT OF DRY AIR OVER THIS REGION THIS AFTN...THOUGH
SHALLOW MOISTURE HAS BEEN SUFFICIENT TO PRODUCING SOME SNOW ALONG
AND WEST OF THE CONTDVD AS SEEN IN WOLF CREEK OB AND CDOT WEB CAM.
AS TROF APPROACHES OVERNIGHT...MOISTURE DEEPENS...AND HEAVIER SNOWS
SHOULD START FALLING. INITIALLY BEST OROGRAPHICS WILL START OUT
ACROSS THE EASTERN SAN JUANS...WHERE SOUTHWEST H7 WINDS 20 TO 30 KTS
WILL IMPINGE ALONG FAVORED SOUTHWEST FACING SLOPES. CAA ALOFT WILL
CAUSE LAPSE RATES TO STEEPEN DURING WEDNESDAY AFTERNOON...SO EXPECT
THE HEAVIEST SNOWS TO FALL DURING THIS PERIOD. STILL LOOKING AT
POTENTIAL FOR EMBEDDED THUNDERSTORMS...AS LAPSE RATES RANGE FROM 8
TO 9C/KM...ALONG WITH LIS 0 TO -2. LOCALLY HEAVY EMBEDDED
CONVECTIVE SNOW SHOWERS COULD PRODUCE SNOWFALL RATES OF UP TO 2 TO 3
INCHES PER HOUR. ANOTHER CONCERN WILL BE FOR WINDS...ESP ACROSS THE
EASTERN SAN JUANS...WHERE UPPER JET WILL BE IN THE PROXIMITY. COULD
SEE SOME GUSTS TO 50 MPH ACROSS THE HIGHER TERRAIN...LEADING TO
BLOWING SNOW CONCERNS. WINDS APPEAR TO DECREASE SOME ACROSS THE
SAWATCH AND MOSQUITO RANGES ON WED AS THE TROF MOVES IN
ALOFT...HOWEVER STILL ENOUGH WIND FOR SOME LOCAL BLOWING SNOW AT THE
HIGHER AREAS. WINTER STORM WARNING HAS ALREADY BEEN HOISTED...AND
THIS STILL LOOKS ON TARGET.
AS UPPER JET TRANSLATES ACROSS AZ/NM TONIGHT...LEE TROF DEEPENS
ALONG THE EAST SLOPES OF THE SOUTHERN I-25 CORRIDOR. H7 WINDS
INCREASE TO 50-60 KTS BY 09Z. HOWEVER...MODEL SOUNDINGS SHOW QUITE
A BIT OF FORWARD SHEAR ALOFT WHICH IS NOT CONDUCIVE TO MOUNTAIN WAVE
INDUCED HIGH WINDS. HOWEVER...WINDS WILL NO DOUBT BE QUITE WINDY.
DOUBT IT WILL MAKE THE HIGH WIND CRITERIA OF SUSTAINED 50 GUSTS TO
70 MPH...BUT WOULDNT BE SURPRISED TO SEE SOME GUSTS TO AROUND 65
MPH. THIS AREA WILL CONTINUED TO BE MONITORED FOR HIGH WIND POTENTIAL.
18Z NAM12 APPEARS SLIGHTLY SLOWER WITH THE TIMING OF THE FRONT
THROUGH THE SE PLAINS COMPARED TO 12Z RUN. PREVIOUS 12Z RUN BROUGHT
THE FRONT INTO SE COLORADO STALLING IT OUT ALONG THE ARKANSAS RIVER
DURING THE DAY. 18Z RUN KEEPS FRONT SLIGHTLY FARTHER TO THE
NORTH...EXTENDING FROM COLORADO SPRINGS...TO ORDWAY...THEN ALONG THE
SRN KIOWA CO BORDER. AS UPPER TROF APPROACHES...CONVECTION FIRES
ALONG THIS FRONT WED AFTN. NAM12 STILL SHOWING A FEW HUNDRED J/KG
OF CAPE ALONG THIS BOUNDARY. PCPN TYPE WILL PROBABLY RUN THE GAMMUT
FROM GRAUPEL...TO SNOW PELLETS...TO HEAVY CONVECTIVE SNOWS AS EVAP
COOLING IN DRIER LAYER BELOW LCLS DROP TEMP PROFILE DOWN TO WET
BULB ZEROS. CONCERN WILL BE FOR LOCALLY HEAVY SNOW AMOUNTS ALONG
THE FRONT DURING THE AFTN AND INTO THE EVENING AS FRONT DROPS
SOUTH ACROSS THE SE PLAINS. AGAIN...COULD SEE SNOWFALL RATES OF UP
TO 3 INCHES PER HOUR...AND BIGGEST CONCERN IS FOR HEAVY SNOWS
DURING THE AFTERNOON/EVENING COMMUTE...ESPECIALLY ACROSS THE
COLORADO SPRINGS AREA. WOULDNT BE SUPPRISED IF SOME AREAS GET A
QUICK 3-6 INCHES OF SNOW.
.LONG TERM...
(WEDNESDAY NIGHT THROUGH THURSDAY)
COLD FRONT MOVES THROUGH THE REMAINDER OF SOUTHEAST COLORADO
WEDNESDAY EVENING BRINGING A QUICK SHOT OF CONVECTIVE SNOW SHOWERS
ALONG/BEHIND THE FRONT. AGAIN...AS FRONT ADVANCES
SOUTHWARD...COULD SEE SOME LOCAL AREAS RECEIVE A QUICK 3-6 INCHES
OF SNOWFALL DUE TO INTENSE SNOWFALL RATES ASSOCIATED WITH THUNDER
SNOW. BOTH NAM AND GFS ARE BRINGING MORE WIDESPREAD QPF ACROSS SE
CO THAN WHAT PREVIOUS RUNS HAVE INDICATED...AND GIVEN INSTABILITY
PRESENT...THIS LOOKS REASONABLE. HAVE INCREASED POPS ACCORDINGLY.
SHOULD BE A QUICK SHOT THOUGH...WHICH MAY HELP KEEP AMOUNTS BELOW
ADVISORY CRITERIA.
THURSDAY CONTINUES TO LOOK COOL AND SHOWERLY. FLOW BECOMES MORE
NORTHWESTERLY AS CLOSED LOW OVER NW KS LIFTS TO THE NE. SNOWS
SHOULD DECREASE ACROSS THE EASTERN SAN JUANS...WITH FOCUS SHIFTING
TO THE MORE OROGRAPHICALLY FAVORED SAWATCH AND MOSQUITO RANGES.
ELSEWHERE...POPS LOOK MINIMAL...BUT WITH RESIDUAL MOISTURE AND LAPSE
RATES REMAINING STEEP...COULD SEE SOME ISOLATED SHOWERS REDEVELOP
ACROSS THE EASTERN MOUNTAINS WHICH MAY MOVE OFF INTO THE PLAINS
DURING THE AFTERNOON. ALL IN ALL THURS GRIDS IN GOOD SHAPE AND MADE
FEW IF ANY CHANGES.
FRIDAY...THIS LOOKS TO BE THE TRANSITION DAY AS THE UPPER TROUGH
FINALLY STARTS TO MOVE OFF TO THE EAST AND BRISK N-NW FLOW ALOFT
SETTLES IN OVER THE ROCKIES. MODELS STILL INDICATE ISOLATED TO LOW
SCATTERED POPS ALONG THE CONTDVD SO ONGOING POP GRIDS THERE LOOK
GOOD. CONTINUED COOL TEMPS EXPECTED THOUGH PERHAPS A COUPLE OF
DEGREES WARMER AS MOST AREAS WILL SEE MORE SUN.
SATURDAY THROUGH TUESDAY...RIDGE BUILDS IN ACROSS THE WESTERN HALF
OF THE U.S. AND BEGINS A TREND OF WARMER AND DRIER CONDITIONS FOR
THE STATE. THE RIDGE FLATTENS OUT AND BECOMES MORE ZONAL SUNDAY
NIGHT AND MONDAY WITH A HINT OF SOME PCPN FOR THE CENTRAL MTS...BUT
FOR NOW WILL MAINTAIN GENERAL TREND OF WARM AND DRY.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 5 AM MST THURSDAY FOR COZ058-060-066-
068.
&&
31/27
Hazardous weather outlook, Feb 27, 5:25 AM MST, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
525 AM MST TUE FEB 27 2007
COZ058>089-093>099-281400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
525 AM MST TUE FEB 27 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SNOW SHOWERS ACROSS THE CONTINENTAL DIVIDE THIS MORNING
WILL INCREASE IN COVERAGE AND INTENSITY LATER THIS AFTERNOON AND
EVENING...AS A WINTER STORM SYSTEM MOVING ACROSS THE GREAT BASIN
REGION CONTINUES TO MOVE INTO WESTERN COLORADO. SNOW...HEAVY AT
TIMES...IS EXPECTED TO CONTINUE THROUGH TONIGHT...WITH SNOW
ACCUMULATIONS BETWEEN 4 AND 8 INCHES EXPECTED BY EARLY WEDNESDAY
MORNING. IN ADDITION TO THE SNOW...GUSTY SOUTHWEST TO WEST WINDS OF
20 TO 35 MPH...GUSTING UP TO 50 MPH AT TIMES...WILL CREATE DANGEROUS
TRAVEL CONDITIONS WITH AREAS OF BLOWING AND DRIFTING SNOW OVER THE
HIGHER MOUNTAIN PASSES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONG WEATHER SYSTEM SHOULD CONTINUE MOVING ACROSS COLORADO WEDNESDAY
THROUGH WEDNESDAY NIGHT...BRINGING SNOWFALL TO THE MOUNTAINS AND A
CHANCE OF SNOW SHOWERS TO THE LOWER ELEVATIONS. TOTAL SNOW ACCUMULATION
OF 10 TO 20 INCHES CAN BE EXPECTED BY WEDNESDAY NIGHT...WITH LOCALLY
HIGHER AMOUNTS POSSIBLE FOR THE HIGHER WEST AND SOUTHWEST FACING
SLOPES. IN ADDITION...GUSTY SOUTHWEST TO WEST WINDS OF 20 TO 35
MPH WITH GUSTS UP TO 50 MPH AT TIMES WILL CREATE DANGEROUS TRAVEL
CONDITIONS WITH AREAS OF BLOWING AND DRIFTING SNOW OVER THE HIGHER
CONTINENTAL DIVIDE MOUNTAIN PASSES. GENERALLY...LIGHT SNOW ACCUMULATIONS
WILL BE POSSIBLE AT MOUNTAIN LOWER ELEVATIONS WEDNESDAY AND
WEDNESDAY NIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL AND
SOUTHEAST COLORADO WEDNESDAY AFTERNOON AND EVENING. THIS COULD
RESULT LOCALLY INTENSE SNOWFALL RATES OF UP TO 2 INCHES PER HOUR
ACROSS THE WESTERN MOUNTAINS AREAS. ISOLATED THUNDERSTORMS ARE
ALSO POSSIBLE ALONG A COLD FRONT STRETCHING ACROSS SOUTHEAST COLORADO.
SNOW PELLETS OR GRAUPEL WILL BE POSSIBLE WITH THUNDERSTORMS
WEDNESDAY AFTERNOON AND EVENING ALONG THIS FRONT...ESPECIALLY
ACROSS THE EL PASO COUNTY AREA.
LIGHT SNOW ACCUMULATIONS WILL CONTINUE TO BE POSSIBLE ACROSS THE
HIGHER ELEVATIONS OF WESTERN CHAFFEE AND LAKE COUNTIES THURSDAY
AND FRIDAY...AS A COOL NORTHWEST FLOW PATTERN SETS UP ACROSS THE
REGION.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TONIGHT ACROSS THE CENTRAL AND SOUTHWEST MOUNTAINS.
Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft
- When
- February 27, 8:00 PM MST to February 28, 11:59 PM MST
- Where
- Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.202, -106.345 (the zone’s center; the record gives no point)
Winter Storm, Eastern Sawatch Mountains Above 11000 Ft
- When
- February 27, 8:00 PM MST to February 28, 11:59 PM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
Winter Storm, La Garita Mountains Above 10000 Ft
- When
- February 28, 1:00 AM MST to 11:59 PM MST
- Where
- La Garita Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.778, -106.530 (the zone’s center; the record gives no point)
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- February 28, 1:00 AM MST to 11:59 PM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in California, February 27, 2007$75,000 · 55 kt wind · 2 events
- Dense Fog in Virginia, February 27, 200721 events
- Winter Storm in Minnesota, February 27 to 28, 200720 events
- Winter Storm in North Dakota, February 27 to 28, 200718 events
- Winter Storm and Heavy Snow in Colorado, February 27 to 28, 200717 events
- Winter Storm and Winter Weather in Montana, February 27 to 28, 200713 events
- Heavy Snow in Utah, February 27, 20079 events
- Dense Fog in Kentucky, February 27, 20075 events
- Dense Fog in Maryland, February 27, 20074 events
- Dense Fog in West Virginia, February 27, 20074 events
- Winter Storm and Winter Weather in Utah, February 27 to 28, 20073 events
- Dense Fog in Illinois, February 27, 20073 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16915, 16916, 16917, 16919.